Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 312, NWS Norman, OK

May 16, 2017Beckham County, Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 16, 2017, 10:02 PM CDT for Beckham County, Roger Mills County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2017, 10:02 PM CDT (03:02 UTC)
Expired
May 16, 2017, 10:30 PM CDT
In force
28 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
70.0 mph

Counties Beckham County, OK, Roger Mills County, OK

The radar

The Altus AFB radar (KFDR), 140 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3950 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 7:49 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 16, 7:49 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
749 PM CDT Tue May 16 2017

...UPDATE...

&&

.DISCUSSION...
Three intense supercells continue moving east-northeast across
western Oklahoma. Low levels continue to gradually stabilize with
growing CIN. As MLCIN increases, low-level shear will continue to
strengthen so the tornado threat will continue for at least a
couple more hours. A local extension of the Tornado Watch to
include Blaine and Caddo will be transmitted shortly.

Large scale forcing for ascent with approaching shortwave trough
is evident in the three water vapor channels from GOES-R. In
response, convection should increase markedly from western north
Texas southward into the Permian Basin. These storms should grow
upscale and move through much of the area overnight with at least
marginally severe wind/hail potential.

Evolution of ongoing supercells to the north is a little unclear
at the moment. Although the tornado threat should lessen as the
boundary layer stabilizes, intense mesoscyclones may persist
resulting in a significant hail and secondary wind threat until
storm intensity decreases and/or consolidation occurs.

BRB

&&

.PREV DISCUSSION... /issued 616 PM CDT Tue May 16 2017/

AVIATION...
Isolated severe storms entering western Oklahoma may pass near
western TAF sites. Later tonight, after 3z, a line of storms is
expected to form and march eastward through the area, eventually
affecting most TAF sites. Ceilings will continue to bounce between
MVFR and VFR into the evening before clearing out with the
approaching convection. Winds will remain southerly and gusty.

Day

PREV DISCUSSION... /issued 216 PM CDT Tue May 16 2017/

DISCUSSION...
We are getting the package out early as things will start getting
busy before too long. As as been discussed for days, a severe
weather event is setting up for this evening, and storms have
already formed on the dryline in the Texas panhandle. Expected
isolated to widely scattered storms along the dryline this evening
moving into western sections of the area. Supercells will be
likely. The airmass will be conducive to tornado potential as
well, especially in the far west. High-resolution models weaken
these storms by mid-late evening as they move northeast, but am
somewhat skeptical how fast these initial storms will diminish.
Regardless, also expect a second wave of storms to form out west
in the mid-late evening. This wave of storms will likely be more
widespread and perhaps become a linear system as they spread east
and northeast. Severe weather will continue to be possible with
these storms overnight.

We will see a break in the thunderstorm activity on Wednesday as
the initial wave moves northeast of the area. But alas, this
respite will be short-lived as the next longwave trough approaches
the area. Severe storms will again be possible Thursday and
Friday. The cold front associated with this system moves through
the area overnight Friday night and Saturday morning with cooler
weather moving in. But the we will continue to have broad
troughing in the Plains, so precipitation chances will persist
into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  80  63  83  63 /  10  70  10  10
Hobart OK         81  59  86  58 /  30  70   0   0
Wichita Falls TX  84  63  89  64 /  20  70   0   0
Gage OK           82  57  82  55 /  50  50   0   0
Ponca City OK     81  64  83  61 /  20  60  20   0
Durant OK         83  68  86  70 /  10  50  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

30/10
Hazardous weather outlook, May 16, 9:45 PM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
945 PM CDT Tue May 16 2017

OKZ004>048-050>052-TXZ083>090-171715-
Harper-Woods-Alfalfa-Grant-Kay-
Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine-
Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma-
Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon-
Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray-
Pontotoc-
Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-
Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
945 PM CDT Tue May 16 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is a enhanced risk for severe thunderstorms for portions of
western Oklahoma and western sections of north Texas overnight.
There is also a slight risk over central sections of Oklahoma and
parts of western north Texas.

Location... The enhance risk is west of a line from Cherokee to
Watonga to Fort Cobb to Cache and Granfield Oklahoma to Archer City
Texas.

East of the enhanced risk area, there are slight risk of severe
weather west of a line from Chandler to Pauls Valley to Marietta.

There is a marginal risk of severe storms across southeast
Oklahoma.

Timing...
The most likely time for severe weather is through sunrise
Wednesday morning.

Impacts...
Hail up the size of tennis balls and thunderstorm wind gusts over
70 mph will be the primary threats. Tornadoes will also be
possible, especially across the enhanced risk area of western
Oklahoma and western north Texas.

Discussion...
A broken line of severe thunderstorms will move across much of
Oklahoma and western north Texas overnight. This line of storms will
be capable of producing damaging winds and large hail. A few brief,
weak tornadoes will be possible with this activity.

Spotter and Emergency Management Statement...
Storm spotter groups and emergency management personnel across
western and central Oklahoma and adjacent parts of north Texas
should prepare for severe weather operations overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorms may linger across parts of southeast Oklahoma into the
morning hours Wednesday before moving out of the area.

Storm chances return on Thursday and will persist at times through
the weekend and into Monday. Severe weather will be possible
Thursday and Friday.

.Heavy Rainfall...
There is a potential for high rain totals late Thursday through
Friday night, mainly over south-central and southeast Oklahoma. If
you live in an area that is prone to flash flooding, pay close
attention to the forecasts and warnings later this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 16, 7:43 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TORNADO          3 S ELK CITY            35.37N 99.42W
05/16/2017                   BECKHAM            OK   BROADCAST MEDIA

            NUMEROUS HOMES AND STRUCTURES DAMAGED, ROOFS REMOVED, 1
            HOME COLLAPSED

&&

JPIKE
Special weather statement, May 16, 7:46 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
746 PM CDT TUE MAY 16 2017

TXZ084-087-170115-
Foard TX-Knox TX-
746 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Foard and Knox
Counties Until 815 PM CDT...

AT 745 PM CDT, severe thunderstorms were along a line extending from
5 miles southeast of Finney to 9 miles south of Guthrie to near
Swenson, moving east at 50 MPH.

Locations impacted include...
Knox City, Benjamin, Truscott and Rhineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3395 10005 3402 9985 3361 9962 3340 9965
      3340 9999 3383 10000 3384 10005
TIME...MOT...LOC 0045Z 257DEG 43KT 3372 10032 3349 10030 3324 10028

KURTZ
Special weather statement, May 16, 8:10 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
810 PM CDT TUE MAY 16 2017

TXZ083-084-087-170145-
Foard TX-Knox TX-Hardeman TX-
810 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR Foard...Knox and southern
Hardeman Counties Until 845 PM CDT...

AT 809 PM CDT, strong thunderstorms were along a line extending from
13 miles southeast of Swearingen to 11 miles southeast of Chalk to 14
miles east of Guthrie to 6 miles northwest of O'brien, moving
northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Munday, Knox City, Crowell, Benjamin, Goree, Thalia, Gilliland,
Margaret, Vera, Medicine Mound, Truscott, Rhineland and Copper Breaks
State Park.

LAT...LON 3414 10005 3426 9956 3394 9948 3340 9949
      3340 9999 3383 10000 3384 10005
TIME...MOT...LOC 0109Z 247DEG 30KT 3397 10002 3379 10007 3365 10007
3343 9994

KURTZ
Special weather statement, May 16, 8:44 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
844 PM CDT TUE MAY 16 2017

OKZ017-170215-
Blaine OK-
844 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Blaine County Until 915
PM CDT...

AT 843 PM CDT, a strong thunderstorm was located near Eagle City,
moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3585 9862 3615 9862 3615 9822 3594 9821
TIME...MOT...LOC 0141Z 238DEG 40KT 3596 9855
Local storm report, May 16, 8:51 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
851 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             1 SSW KNOX CITY         33.41N 99.82W
05/16/2017  E0.88 INCH       KNOX               TX   911 CALL CENTER

&&

JP
Local storm report, May 16, 9:41 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
941 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     TSTM WND GST     EAKLY                   35.31N 98.56W
05/16/2017  E60.00 MPH       CADDO              OK   FIRE DEPT/RESCUE

&&

TLINDLEY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:08 PM CDTTornado Warning Tornado observedConsiderable damage threatOUNBeckham, Washita37 min
May 16, 7:23 PM CDTSevere Thunderstorm WarningOUNCuster, Washita37 min
May 16, 7:25 PM CDTTornado WarningOUNCuster, Washita35 min
May 16, 7:26 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa49 min
May 16, 7:42 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major, Woods, Woodward48 min
May 16, 7:55 PM CDTTornado WarningOUNCuster35 min
May 16, 7:57 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey48 min
May 16, 8:03 PM CDTSevere Thunderstorm WarningOUNKiowa42 min
May 16, 8:13 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills, Woodward47 min
May 16, 8:18 PM CDTSevere Thunderstorm WarningOUNJackson42 min
May 16, 8:33 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major42 min
May 16, 8:33 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita42 min
May 16, 8:44 PM CDTSpecial Weather StatementOUNBlaine31 min
May 16, 8:53 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major, Woodward52 min
May 16, 9:03 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita42 min
May 16, 9:36 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian39 min
May 16, 9:39 PM CDTSevere Thunderstorm WarningOUNMajor51 min
May 16, 9:46 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant44 min
May 16, 9:51 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Ellis, Roger Mills39 min
May 16, 9:53 PM CDTAreal Flood AdvisoryOUNDewey, Major, Roger Mills3 hr
May 16, 9:57 PM CDTAreal Flood AdvisoryOUNRoger Mills3 hr
May 16, 10:07 PM CDTSpecial Weather StatementOUNKiowa38 min
May 16, 10:17 PM CDTFlash Flood WarningOUNRoger Mills3 hr
May 16, 10:22 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major53 min
May 16, 10:27 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Ellis, Roger Mills, Woodward48 min
May 16, 11:04 PM CDTSpecial Weather StatementOUNComanche26 min
May 16, 11:14 PM CDTFlash Flood WarningOUNDewey, Woodward2 hr
May 16, 11:16 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman44 min
May 16, 11:19 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods41 min
May 16, 11:26 PM CDTAreal Flood AdvisoryOUNCuster, Roger Mills3 hr
May 16, 11:34 PM CDTSpecial Weather StatementOUNWoods26 min
May 16, 11:56 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady, Stephens49 min
May 16, 11:56 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant49 min
May 17, 12:03 AM CDTSpecial Weather StatementOUNCotton, Tillman27 min
May 17, 12:17 AM CDTWind AdvisoryOUNBlaine, Caddo, Canadian, Cleveland, Comanche, Custer and 11 more103 min
May 17, 12:32 AM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain43 min
May 17, 12:46 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Grady, Jefferson, Stephens29 min
May 17, 1:02 AM CDTSevere Thunderstorm WarningOUNOklahoma28 min
May 17, 1:12 AM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma33 min
May 17, 1:14 AM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Pottawatomie46 min
May 17, 1:14 AM CDTSevere Thunderstorm WarningOUNCarter, Comanche, Garvin, Grady, Jefferson, McClain and 2 more31 min
May 17, 1:31 AM CDTSpecial Weather StatementOUNPayne29 min
May 17, 1:43 AM CDTSevere Thunderstorm WarningOUNCarter, Cleveland, Garvin, McClain, Murray, Pontotoc and 2 more47 min
May 17, 2:54 AM CDTSpecial Weather StatementOUNLove36 min
May 17, 6:28 AM CDTRiver Flood WarningOUNDewey, Major, Woodward25 hr
May 17, 10:04 AM CDTWind AdvisoryOUNAlfalfa, Blaine, Canadian, Custer, Dewey, Ellis and 14 more6 hr
May 16, 7:46 PM CDTSpecial Weather StatementOUNKnox29 min
May 16, 8:10 PM CDTSpecial Weather StatementOUNFoard, Knox35 min
May 16, 8:21 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox39 min
May 16, 9:24 PM CDTSevere Thunderstorm WarningOUNFoard, Knox51 min
May 16, 10:12 PM CDTSevere Thunderstorm WarningOUNFoard, Knox48 min
May 16, 10:32 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger43 min
May 16, 10:38 PM CDTSevere Thunderstorm WarningOUNKnox52 min
May 16, 10:58 PM CDTAreal Flood AdvisoryOUNFoard, Knox, Wilbarger3 hr
May 16, 11:22 PM CDTSpecial Weather StatementOUNWilbarger23 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.